Kansas, 2013

Flash Flood and Flooding in Kansas, September 12 to 13, 2013

September 12 to 13, 2013 · NWS GLD · 6 events in 1 county or zone

A slow-moving upper low pressure area stalled over Colorado, while ample low-level moisture moved in on southeast winds. The result was a period of very heavy rainfall from repeat episodes of thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A slow-moving upper low pressure area stalled over Colorado, while ample low-level moisture moved in on southeast winds. The result was a period of very heavy rainfall from repeat episodes of thunderstorms. By Friday morning, September 13th, a large area of 2-6 inches of rain with locally higher amounts to 9 inches, was observed from Limon to Burlington Colorado, east along the I-70 corridor to Goodland, Oakley and Quinter in Kansas. Numerous reports of flooded or washed out roads were received from law enforcement and county officials.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 12, 10:25 AM MST, 4 hours 10 minutes earlier.

Area forecast discussion, Sep 12, 10:25 AM MST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1125 AM MDT THU SEP 12 2013

.UPDATE...
ISSUED AT 905 AM MDT THU SEP 12 2013

UPDATED THE FORECAST FOR TODAY AND EARLY EVENING TO REFLECT
CURRENT RADAR/MODEL DATA. OVERALL THE AREA IS UNDER A SATURATED
ENVIRONMENT WITH VERY LOW TO NO STATIC STABILITY. AS A RESULT ANY
LIFT THAT MOVES OVER THE AREA FROM THE UPPER LEVEL TROUGH TO THE
WEST WILL SPARK OFF SHOWERS/ISO T-STORMS. AFTER SOME ANALYSIS THE
LARGER AREAS OF SHOWERS SEEM TO BE FORMING IN AREAS OF
CONVERGENCE/DEFORMATION ZONE IN THE 700MB WIND PATTERN. THE
CONVERGENCE/DEFORMATION ZONE CONTINUES OVER THE AREA THROUGH THE
DAY SO AM EXPECTING A BAND OF STORMS TO LINGER OVER THE AREA AS A
RESULT. CANNOT RULE OUT STORMS DEVELOPING ELSEWHERE ACROSS THE
AREA SO HAVE KEPT A BROAD 30-50% GOING THROUGH THE REST OF THE
DAY/EARLY EVENING.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 251 AM MDT THU SEP 12 2013

UPPER FLOW WILL BE SOUTHWEST ACROSS THE HIGH PLAINS THROUGH SATURDAY
NIGHT AS A LOW OVER SOUTHERN NEVADA MOVES NORTH INTO SOUTHEAST
IDAHO. SURFACE HIGH PRESSURE WILL BE OVER THE HIGH PLAINS THROUGH
FRIDAY NIGHT. A SURFACE TROUGH WILL MOVE INTO NORTHEAST COLORADO
SATURDAY/SATURDAY NIGHT.

PLENTY OF MOISTURE AND DISTURBANCES MOVING NORTHWARD IN THE FLOW
ACROSS NORTHWEST KANSAS TODAY THROUGH FRIDAY. THERE IS GOOD FORCING
INDICATED AS WELL.PLAN TO GO WITH HIGH CHANCE AND LIKELY POPS FOR
THESE PERIODS. INSTABILITY WILL BE LACKING TONIGHT/FRIDAY SO PRECIP
SHOULD BE SHOWERS WITH POSSIBLY SOME ISOLATED THUNDER. FOR FRIDAY
NIGHT THROUGH SATURDAY NIGHT. DYNAMICS MOVE NORTH OF THE FA AND H8-7
LAYER MEAN RH DECREASES CONSIDERABLY. EVEN THOUGH SOME SHORTWAVES
MOVE THROUGH THE FLOW PARAMETERS ARE NOT AS FAVORABLE FOR
PRECIPITATION. CONSEQUENTLY WILL LOWER POPS TO SLIGHT CHANCE. THERE
ARE SOME CHANCE POPS OVER EASTERN COLORADO FRIDAY NIGHT WITH THAT
PART OF THE FA CLOSER TO THE DYNAMICS AND MOISTURE. LIFTED INDICES
INDICATE THE LACK OF INSTABILITY SO WILL INSERT SHOWERS FOR FRIDAY
NIGHT.

ADDED SOME PATCHY FOG IN FOR THIS MORNING AND AFTER MIDNIGHT
TONIGHT. HIGH BOUNDARY LAYER MOISTURE  AND LIGHT EASTERLY WIND WILL
PROVIDE FAVORABLE CONDITIONS.

HIGH TEMPERATURES TODAY WILL BE HIGHLY DEPENDENT ON DURATION OF
STRATUS. FORECAST TEMPERATURES FOR TODAY AND FRIDAY ARE AROUND
70/LOWER 70S IN THE EAST. LOWER 80S ARE EXPECTED SATURDAY. MIN
TEMPERATURES WILL COOL TO THE MID/UPPER 50S WARMING INTO THE LOWER
60S SATURDAY NIGHT.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 225 AM MDT THU SEP 12 2013

SUNDAY...

HIGH AMPLITUDE UPPER LEVEL RIDGE WILL BEGIN TO BREAK DOWN
AS SHORTWAVE TROUGH MOVES THROUGH THE HIGH PLAINS REGION. A SURFACE
COLD FRONT WILL MOVE THROUGH THE AREA AS HIGH PRESSURE SLIDES INTO
THE MIDWEST.  HIGH TEMPERATURES WILL BE SLIGHTLY BELOW AVERAGE IN
THE LOW TO MID 70S FOR MUCH OF THE TRI STATE AREA WITH CHANCES FOR
PRECIPITATION ALONG THE FRONTAL BOUNDARY. THUNDERSTORMS ARE LIKELY
AS INSTABILITY PARAMETERS ARE SUPPORTIVE FOR CONVECTIVE DEVELOPMENT
IN THE PRESENCE OF SOME POCKETS OF POSITIVE VORTICITY.  RAIN SHOWERS
ARE LIKELY TO CONTINUE OVERNIGHT SUNDAY...WITH NORTH WINDS BRINGING
LOW TEMPERATURES INTO THE MID TO UPPER 50S.

MONDAY...

A SHORTWAVE TROUGH MOVES THROUGH THE AREA MONDAY MORNING...BUT
WEAKENS INTO MONDAY EVENING WITH ZONAL FLOW MOVING INTO THE HIGH
PLAINS FROM THE WEST. AS THE UPPER PATTERN SHIFTS...A WARM FRONT
WILL DEVELOP AND MOVE NORTHWARD THROUGH THE AREA MONDAY AFTERNOON
AND EVENING.  THE PASSAGE OF THE FRONT WILL BRING MORE CHANCES FOR
PRECIPITATION TO THE ENTIRE AREA. INSTABILITY PARAMETERS ARE
MARGINAL...INDICATING THAT CONVECTION IS LIKELY TO BE LIMITED AND
SHALLOW AT BEST.

TUESDAY AND WEDNESDAY...

UPPER LEVEL FLOW SHIFTS TO SHORTWAVE RIDGE PATTERN OVER THE HIGH
PLAINS...PROVIDING STABILITY AT THE UPPER LEVELS.  A SURFACE TROUGH WILL
DEVELOP WITH THE RETURN OF SOUTHERLY WIND FLOW AND SOME WEAKER WARM
AIR ADVECTION...BRINGING HIGH TEMPERATURES BACK INTO THE LOW TO MID
80S FOR THE TRI STATE AREA. SOME SCATTERED THUNDERSTORM CHANCES
EXIST AS A WEAK FRONTAL BOUNDARY MOVES THROUGH THE REGION LATE
WEDNESDAY AFTERNOON...HOWEVER STRONGER CAP IN PLACE MAY BE INHIBIT
CONVECTIVE DEVELOPMENT.  THEREFORE...POPS ARE SLIGHT FOR THE AREA AT
THIS TIME.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1119 AM MDT THU SEP 12 2013

MVFR TO IFR CONDITIONS FORECAST FOR THE 18Z TAFS. A VERY MOIST
ENVIRONMENT WILL REMAIN OVER THE AREA THROUGH FRIDAY. DUE TO THE
UNSTABLE NATURE OF THE ENVIRONMENT VERY LITTLE LIFT IS NEEDED TO
GENERATE RAINFALL. AS A RESULT THIS WILL CAUSE UNCERTAINTIES
REGARDING TIMING OF THE RAINFALL AND ANY VIS/CEILING RESTRICTIONS
ASSOCIATED WITH THE RAINFALL OR LACK THEREOF. IN GENERAL KGLD WILL
HAVE THE BETTER CHANCE FOR STORMS FOR THE TAF AS WELL AS IFR
CONDITIONS. KMCK WILL BE NORTH OF THE BETTER RAINFALL AREA UNTIL
MID DAY FRIDAY WHEN THE STORM ACTIVITY SHIFTS NORTHWARD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...FS
LONG TERM...MK
AVIATION...JTL
Hazardous weather outlook, Sep 12, 11:28 AM MST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1228 PM MDT THU SEP 12 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131530-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1228 PM MDT THU SEP 12 2013 /128 PM CDT THU SEP 12 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY AND TONIGHT ACROSS
THE TRI STATE AREA. NO SEVERE WEATHER IS EXPECTED BUT LOCALLY
HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER ANY RAINFALL
REPORTS ARE APPRECIATED.

JTL

The radar

The Goodland radar (KGLD), 2 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

5 flood, 1 flash flood. Local standard time, as filed.

Flash Flood, Sherman

When
September 12, 2:35 PM MST to September 13, 2:35 AM MST
Where
Sherman County, 1.43 mi SSE of Goodland Arpt to 1.67 mi SSE of Goodland Arpt
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.351, -101.691

Heavy rainfall resulted in Road 21 just east of Goodland being closed between Roads 64 and 65 due to water over the roadway.

Flood, Sherman

When
September 13, 8:30 AM MST to 2:30 PM MST
Where
Sherman County, 0.34 mi ENE of Ruleton to 2.12 mi SE of Ruleton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.332, -101.874

Interstate 70 was closed for approximately six hours due to water over parts of the highway after six inches of rain fell across the county overnight. This section of road is in a construction zone. Traffic was re-routed to nearby Highway 24.

Flood, Sherman

When
September 13, 9:00 AM MST to 9:00 PM MST
Where
Sherman County, 4.54 mi SSW of Ruleton to 0.87 mi S of Ruleton
Cause
Heavy Rain
Reported by
County Official
Coordinates
39.266, -101.898

Road 10 between Roads 59 and 64 was closed due to water over the road as a result of heavy rainfall.

Flood, Sherman

When
September 13, 9:00 AM MST to 9:00 PM MST
Where
Sherman County, 8.95 mi SSE of Ruleton to 8.97 mi S of Ruleton
Cause
Heavy Rain
Reported by
County Official
Coordinates
39.204, -101.841

Road 13 between Roads 52 and 55 was closed due to water over the road as a result of heavy rainfall. The Smoky Hill River was over the bridge at Road 13.

Flood, Sherman

When
September 13, 9:00 AM MST to 9:00 PM MST
Where
Sherman County, 8.74 mi S of Caruso to 11.51 mi S of Caruso
Cause
Heavy Rain
Reported by
County Official
Coordinates
39.205, -101.758

Road 17 between Roads 52 and 55 was closed due to water over the road as a result of heavy rainfall.

Flood, Sherman

When
September 13, 9:20 AM MST to 9:20 PM MST
Where
Sherman County, 3.73 mi WNW of Goodland Arpt to 3.03 mi WNW of Goodland Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.396, -101.761

Road 68 between Roads 17 and 18 was closed due to water over the road as a result of heavy rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472571, 472575, 472577, 472578, 472579, 472576.